Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 34, NWS Las Vegas, NV

September 19, 2004Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 19, 2004, 1:03 AM MST for Mohave County, Arizona. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2004, 1:03 AM MST (08:03 UTC)
Expired
Sep 19, 2004, 1:45 AM MST
In force
42 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 1:36 AM MSTTSTM WND GST 60Kingman, AZKIGM ASOS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2004-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2004-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 190804
SVRVEF
AZC015-190845-
/X.NEW.KVEF.SV.W.0012.040919T0803Z-040919T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
103 AM MST SUN SEP 19 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE CITY OF KINGMAN

* UNTIL 145 AM MST

* AT 1257 AM MST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 13 MILES NORTHEAST OF NEW KINGMAN-BUTLER...OR ABOUT 17
  MILES NORTH OF KINGMAN...AND MOVING NORTH AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEACH
  SPRINGS AND DOLAN SPRINGS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3507 11433 3485 11367 3555 11324 3576 11436

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:15 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 18, 9:15 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
915 PM PDT SAT SEP 18 2004

.SYNOPSIS...MOISTURE ASSOCIATED WITH HURRICANE JAVIER WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO NORTHWEST ARIZONA THROUGH
SUNDAY AND TO FAR EASTERN PORTIONS OF SOUTHERN NEVADA AND SOUTHEAST
CALIFORNIA. MEANWHILE A STRONG LOW PRESSURE SYSTEM WILL MOVE SLOWLY
THROUGH THE GREAT BASIN OVER THE NEXT FEW DAYS RESULTING IN WINDY
CONDITIONS WITH A COOLING TREND.
&&

.UPDATE...WATER VAPOR AND 00Z ETA SHOW THAT WEAK JET ACROSS EXTREME
SOUTHEAST SAN BERNARDINO/MOHAVE COUNTY THIS EVENING HELPING TO KICK
OFF FAIR AMOUNT OF CONVECTION. ALTHOUGH BRIEF HEAVY RAIN LIKELY FROM
THIS ACTIVITY...SO FAR NO PROBLEMS HAVE BEEN REPORTED. DO NOT SEE A
FOCUS FOR CONVECTION TO SHIFT WEST OVERNIGHT...AS JET AXIS SHOULD
DECREASE AND SHIFT SLIGHTLY TO THE EAST BY MORNING...WITH THIS IN
MIND WILL UPDATE SOUTHERN NEVADA ZONES TO REMOVE CHANCE OF
CONVECTION OVERNIGHT. WINDS DECOUPLING A LITTLE FROM FLOW
ALOFT...BUT LIKELY TO REMAIN IN THE BREEZY CATEGORY OVERNIGHT...
BEFORE PICKING UP ONCE AGAIN ON SUNDAY WITH POSSIBLE WIND ADVISORY
NEEDED FOR SUNDAY AFTERNOON. BESIDES UPDATING ZONES FOR BETTER
REFLECTION OF CONVECTION...WILL ADJUST CLOUDS AND REMOVE EVENING
WORDING WHERE NEEDED.

.FIRE WEATHER...ALTHOUGH WINDS WILL REMAIN A BREEZY TO WINDY
OVERNIGHT ACROSS MUCH OF THE DISTRICT...COOLING TEMPERATURES HAVE
ALLOWED RH TO RECOVER ABOVE 15 PERCENT...THUS THE RED FLAG WARNING
HAS BY ALLOWED TO EXPIRE AS OF 9 PM FOR ZONE 456.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.PREV DISCUSSION...340 PM PDT SAT...SHORT TERM...TROPICAL MOISTURE
HAS NOT MADE MUCH WESTWARD PROGRESS YET BUT MODELS STILL INSIST
THERE WILL BE SOME RAIN ACROSS EASTERN CLARK AND LINCOLN AND SAN
BERNARDINO COUNTIES TONIGHT. THUNDERSTORMS HAVE DEVELOPED IN MOHAVE
COUNTY AS EXPECTED. WENT WITH LIKELY POPS OVER MOHAVE COUNTY TONIGHT
DECREASING TO A SLIGHT CHANCE A YOU GO FARTHER WEST INTO EASTERN NV
AND CA. WINDY CONDITIONS WILL PERSIST THIS EVENING BEFORE DECREASING
A BIT OVERNIGHT. SOME DIFFERENCES IN THE MODELS FOR SUNDAY WITH THE
ETA KEEPING LOW LEVEL MOISTURE AROUND IN MOHAVE COUNTY MUCH MORE SO
THAN THE GFS. DECIDED TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS MOHAVE COUNTY WITH A SLIGHT CHANCE ALONG THE COLORADO RIVER
AND FAR EASTERN LINCOLN COUNTY. TROPICAL MOISTURE MAINLY PUSHED EAST
AFTER SUNDAY. MEANWHILE THE STRONG UPPER LOW NEAR THE COAST THIS
AFTERNOON WILL SLOWLY MOVE ACROSS THE GREAT BASIN THROUGH TUESDAY.
12Z RUNS DID NOT INDICATE MUCH MOISTURE WITH THIS SYSTEM BUT THERE
MAY BE A FEW SHOWERS ACROSS THE FAR NORTHERN PART OF THE FORECAST
AREA. GIVEN THE STRENGTH OF THIS SYSTEM...WOULD NOT BE SURPRISED IF
LATER MODEL RUNS MOISTEN UP A BIT. ONE THING FOR SURE WITH THIS
SYSTEM IS STRONG WINDS. MOST AREAS WILL HAVE SOUTHWEST WIND 20 TO 30
GUSTING NEAR 40 MPH SUNDAY. WINDS WILL SHIFT TO A NORTHERLY
DIRECTION ACROSS THE NORTHERN ZONES SUNDAY NIGHT AND ACROSS THE
SOUTHERN ZONES BY MONDAY NIGHT. WE COULD END UP SEEING SOME PRETTY
STRONG NORTH WINDS BEHIND THE UPPER LOW TUESDAY NIGHT. TEMPERATURES
WILL COOL SOMEWHAT EACH OF THE NEXT FEW DAYS WITH TEMPERATURES 10 TO
15 DEGREES BELOW NORMAL BY TUESDAY. &&

.LONG TERM...WELL BELOW NORMAL TEMPS SHOULD CONTINUE INTO WEDNESDAY
WITH THE FORECAST AREA UNDER NORTH TO NORTHWEST FLOW ON THE BACKSIDE
OF THE TROUGH. SHOULD BE A BIT BREEZY ALONG THE COLORADO RIVER AS
SURFACE HIGH PRESSURE BUILDS OVER THE GREAT BASIN. RIDGE EXPECTED TO
BUILD FROM THE WEST THURSDAY AND FRIDAY WITH TEMPS REBOUNDING ABOUT
10 DEGREES BY FRIDAY. MODELS ARE A LITTLE MORE DIVIDED FOR SATURDAY
WITH EURO KEEPING A STRONG RIDGE INTACT OVER THE SOUTHWEST AND
GFS/DGEX SHOWING A MORE ZONAL FLOW AS THE RIDGE SHIFTS EAST.
DIFFERENCE WOULD REALLY ONLY IMPACT TEMPS...AND WILL GO CLOSE TO MEX
MOS FOR NOW SINCE ENSEMBLE SPREAD IS VERY LOW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

JENSEN/HARRISON/DAVIS
Hazardous weather outlook, Sep 18, 9:22 PM MST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
922 PM PDT SAT SEP 18 2004

AZZ001>003-036-CAZ027>029-NVZ014>022-191400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA NV-
LAKE MEAD NATIONAL RECREATION AREA AZ-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-SAN BERNADINO COUNTY DESERTS CA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
922 PM PDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY

THUNDERSTORMS ARE POSSIBLE IN MOHAVE COUNTY THIS EVENING AS MOISTURE
FROM THE REMAINS OF JAVIER IS PULLED INTO ARIZONA. THE STORMS ARE
NOT EXPECTED TO BE SEVERE BUT COULD BRING BRIEF HEAVY RAIN AND MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WINDS WILL DEVELOP SUNDAY AS A LOW PRESSURE SYSTEM APPROACHES
THE SOUTHWESTERN STATES. WINDS COULD POSSIBLY REACH ADVISORY LEVELS
SUNDAY AFTERNOON THROUGHOUT THE FORECAST AREA. WINDS COULD GUST INTO
THE 40 TO 45 MPH RANGE.

FOR MONDAY THROUGH FRIDAY THE PROBABILITY FOR HAZARDOUS WEATHER IS
LOW.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:59 AM MSTSevere Thunderstorm WarningVEFMohave46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.